Latest on Epilepsy

10-10-2014 | New recommendations on strengthening restrictions on the use of Valproate in women and girls.

10 October 2014
print version share on facebook

The European Medicines Agency Pharmacovigilance and Risk Assessment Committee (PRAC) has completed its review of the epilepsy drug Valproate (Epilim) and has today recommended strengthening the restrictions on the use of valproate-containing medicines due to the risk of malformations and developmental problems in children exposed to valproate in the womb.

Data has shown that children exposed to valproate in the womb are at an approximately 11% risk of malformations at birth compared to a 2 to 3% risk for children in the general population. Studies have also shown a risk of developmental problems of up to 30 to 40% in pre-school children exposed to valproate in the womb.

The recommendations of the PRAC will now be sent the Agency's Co-ordination Group for Mutual Recognition and Decentralised Procedures – Human (CMDh), which will adopt a final position. This is likely to happen next month. Full details on the restrictions will be published on epilepsy.ie as soon as they are available.

In the meantime, women currently taking valproate who have any questions about their treatment should speak with their doctor/ specialist nurse.

Further Information:

HPRA safety notice 10th October

EMA statement 10th October

 

web design by ionic